Skip to main content
eScholarship
Open Access Publications from the University of California

Focal skin toxicity related to methotrexate sparing psoriatic plaques

  • Author(s): Truchuelo, Teresa
  • Alcántara, Javier
  • Moreno, Carmen
  • Vano-Galván, Sergio
  • Jaén, Pedro
  • et al.
Main Content

Letter: Focal skin toxicity related to methotrexate sparing psoriatic plaques
Teresa Truchuelo MD, Javier Alcántara MD, Carmen Moreno MD, Sergio Vano-Galván MD, Pedro Jaén MD
Dermatology Online Journal 16 (6): 16

Ramón y Cajal Hospital, Madrid, Spain

Abstract

Methotrexate (MTX) is an antimetabolite and antifolate drug used in the treatment of cancer and autoimmune diseases. MTX inhibits DNA synthesis by competitive inhibition of dihydrofolate reductase in immunologically active cells. It also decreases inflammation by other mechanisms. Cutaneous toxicity is usually dose-related and generally occurs when recommended guidelines are ignored or there is a decrease in renal excretion. Self-medication is a problem with unknown prevalence. Signs of MTX toxicity include bone marrow suppression, hepatotoxicity, and mucocutaneous toxicity. Painful erosions of psoriatic plaques and, less commonly, erosions in patients without psoriasis have been reported as an early sign of MTX toxicity. To our knowledge, this is the first case of skin toxicity related to MTX that affected the normal skin and spared the psoriatic plaques.


Methotrexate (MTX) is an antimetabolite and antifolate drug used in the treatment of cancer and autoimmune diseases. Cutaneous toxicity is usually dose-related and generally occurs when recommended guidelines are ignored or renal excretion is decreased.

Painful erosions of psoriatic plaques and, less commonly, erosions in patients without psoriasis have been reported as an early sign of MTX toxicity [1, 2]. We present a patient with psoriasis who developed skin toxicity related to MTX. Her lesions affected normal skin and spared psoriatic plaques.


Figure 1Figure 2
Bilateral involvement of antecubital fossae characterized by erythematous, desquamative, slightly exudative, well-demarcated ovoid plaques with central erosion.

We present a 49-year-old healthy woman diagnosed with plaque-type psoriasis. One year prior she had a severe outbreak of psoriasis treated successfully by her dermatologist with this drug. For this reason, she decided to start treatment with MTX 5 mg daily for 4 days on her own. She received no other drugs. Two days after she self-administered the MTX, she developed 3 painful and very pruritic plaques located in both antecubital fossae and her right axilla. She denied any kind of skin lesion in such locations previously. Physical examination revealed erythematous, desquamative, slightly exudative, well-demarcated ovoid plaques with central erosion. Nikolsky sign was negative. No mucosal or cutaneous lesions were present; she had no systemic symptoms.


Figure 3

A skin biopsy specimen showed an interface dermatitis, vacuolar type, with degenerative changes affecting the dermal-epidermal junction with a moderate lymphoid and histiocytoid perivascular infiltrate. There was no band-like infiltrate. Necrotic keratynocites, orthokeratosis, and parakeratosis were present. Direct immunofluorescence was negative. No signs of psoriasis, eczema, or other primary condition existed at the site of the skin reaction.

Laboratory tests were completely normal. A skin biopsy was performed to rule out flexural psoriasis and showed findings consistent with MTX-induced reaction. Two weeks after treatment with topical steroids and antihistamines the episode resolved with post-inflammatory hyperpigmentation; improvement of the psoriatic plaques was also achieved.

Failure to follow the guidelines by adding non-steroidal-antimmflamatory drugs can lead to methotrexate toxicity [3]. Well-known signs of toxicity include bone marrow suppression, hepatotoxicity, and mucocutaneous toxicity such as: acne, acral erythema, alopecia, anaphylactoid reaction, bullous eruption, burning palms and soles, candidiasis, “cutaneous necrolysis,” dysgeusia, erosion of psoriatic plaques, ecchymosis, erythema multiforme or Stevens-Johnson syndrome, erythroderma, exanthems, folliculitis, furuncles, gingivitis, gynecomastia, hair pigmented bands, gastrointestinal ulcerations, herpes simplex, Koebner-like phenomenon, livedo-like erythema, nail discoloration, onycholysis, oral mucositis, oral ulceration, paronychia, Peyronie disease, photosensitivity, porphyria cutanea tarda, pruritus, pseudolymphoma, radiation recall, radiodermatitis reactivation, stomatitis, telangiectases, toxic epidermal necrolysis, ulceration, urticaria, and vasculitis [4].

Mucosal erosions and those affecting previously damaged skin were thought to relate to direct toxicity because of a higher uptake of methotrexate by the hyperproliferative skin [3]. However this phenomenon does not explain our case in which there is involvement of normal flexural skin and sparing of psoriatic plaques.

In conclusion, we describe the problem of MTX skin toxicity related to self-medication [5]. Interestingly, the erosive reactions occurred in normal flexural skin and spared psoriatic plaques.

References

1. Del Pozo J, Martínez W, García-Silva J. Cutaneous ulceration as a sign of methotrexate toxicity. Eur J Dermatol. 2001 Sep-Oct;11(5):450-2. [PubMed]

2. Ben-Amitai D, Hodak E, David M. Cutaneous ulceration: an unusual sign of methotrexate toxicity--first report in a patient without psoriasis. Ann Pharmacother. 1998 Jun;32(6):651-3. [PubMed]

3. Agarwal KK, Nath AK, Thappa DM. Methotrexate toxicity presenting as ulceration of psoriatic plaques: A report of two cases. Indian Journal of Dermatology, Venereology and Leprology. Sep/Oct 2008. Vol. 74, Iss. 5; pg. 481-4. [PubMed]

4. Scheinfeld N. Three cases of toxic skin eruptions associated with methotrexate and a compilation of methotrexate-induced skin eruptions. Dermatology Online Journal 2006 Vol 12 (7): 15. [PubMed]

5. Du Y, Knopf H. Self-medication among children and adolescents in Germany: results of the National Health Survey for Children and Adolescents (KiGGS).British Journal of Clinical Pharmacology. Oct 2009; 68(4):599-608. [PubMed]

© 2010 Dermatology Online Journal